Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Spitting blood and taking RU486. What could be the cause?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
If someone is spitting up blood, what could cause that? Could taking RU486 cause that?
Posted Mon, 9 Sep 2013 in Lung and Chest disorders
Answered by Dr. Michelle Gibson James 2 hours later
Brief Answer:
this is not a side effect of this medication

Detailed Answer:
Hi, thanks for using healthcare magic

This is not a known side effect of this medication. RU486 is one of the agents used for abortions
It acts by dilating the cervix, causing the placenta to detach and also by causing the uterus to contract.

While the abortion may be associated with vaginal bleeding, it would not cause spitting up of blood.

This blood in the mouth can be from the gastrointestinal tract (mouth, esophagus, stomach or intestines) or from the respiratory tract ( sinuses,larynx, trachea, lungs).

If the person is more coughing up the blood (hemoptysis) then it is likely from the respiratory tract.This can be related to any inflammation, infection , trauma, masses in any of the structures of this tract.
For example even sinusitis or the common cold can cause blood because they inflame the tract.

In terms of the gastrointestinal tract- any lesions in the mouth, sore throat, reflux disease with irritation of the esophagus and stomach or masses in any of these areas can do it.

If there is any infection/inflammation of either of these systems , it may be the cause of the blood and you can observe to see if the symptoms disappears as the infection is treated and resolves.

If there is no such problem (infection/inflammation), then it would be best to visit your doctor to determine the source of the problem.
He or she will take a thorough history and conduct a physical examination.

Any subsequent tests would depend on the results of the above.

I hope this helps, feel free to ask any additional questions

Above answer was peer-reviewed by
Follow-up: Spitting blood and taking RU486. What could be the cause? 42 hours later
Would a respiratory infection be treated with antibiotics? Or something else?
Answered by Dr. Michelle Gibson James 7 hours later
Brief Answer:
usually viral and antibiotics not needed

Detailed Answer:

In most cases the respiratory infection is viral and would not respond to antibiotics.

Antibiotics only treat bacterial infections.

For viral infections the main aspects of treatment are: good fluid intake to decrease the viscosity of secretions and encourage drainage


(3) paracetamol is used for joint or muscle pain, sore throat or headaches

(4) humidifier can also help- they help reduce congestion

(5)anti histamines and decongestants can be used if there are nasal symptoms such as congestion/sneezing

It can take 7 to 12 days for symptoms to resolve completely.

Please feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor